Alert archive / Virginia / Flash Flood Warnings in 1995

Flash Flood Warning 29, NWS Blacksburg, VA

June 23, 1995Rockbridge County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 23, 1995, 12:09 AM EDT for Rockbridge County, Virginia. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jun 23, 1995, 12:09 AM EDT (04:09 UTC)
Expired
Jun 23, 1995, 3:00 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Rockbridge County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1995-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1995-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1254 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 230411
FFWRNK
VAC163-530-678-230700-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1209 AM EDT FRI JUN 23 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  300 AM EDT
FOR THE FOLLOWING COUNTYS...
 
IN WEST CENTRAL VIRGINIA
 
   ...ROCKBRIDGE COUNTY
 
  AND THE INDEPENDENT CITIES OF
 
   ...BUENA VISTA...LEXINGTON
 
AT 1209 AM...FLASH FLOODING WAS OCCURRING ACROSS PORTIONS OF ROCKBRIDGE
COUNTY INCLUDING THE CITY OF BUENA VISTA. ADDITIONAL RAINFALL OF
LIGHTER INTENSITY WILL CONTINUE FLASH FLOODING THRU 3 AM.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 8:58 PM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 22, 8:58 PM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
855 PM EDT THU JUN 22 1995

RECOMMENDATIONS...

NONE...

DISCUSSION...

NOT MUCH TIME TO LOOK AT ANYTHING WITH FFW S...KFCX AT 0040Z INDCT SHWRS
AND TSTMS PERSIST ACRS CNTRL PORTIONS OF CWA. FFG IS LOW IN MANY
AREAS. SHWRS AND TSTMS SHD DIMINISH TNGT THEN FIRE UP AGAIN TOM
ALITTLE FURTHER NORTH. EXPT CLDY SKIES WITH SHWRS/TSTMS AND AREAS OF
FOG TNGT AND TOM. LOCALLY HEAVY RAIN POS. LOWS IN 60S. MAXS MAINLY
LOWER AND MID 80S.

KK

In the hours before

Local storm report, Jun 22, 9:20 PM EDT, 2 hours 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
920 PM EDT THU JUN 22 1995

DATE/TIME        COUNTY/CITY           EVENT

910 PM           ROCKBRIDGE COUNTY     SIGNIFICANT FLASH FLOODING
                                       OCCURRING ACROSS NORTHERN
                                       ROCKBRIDGE COUNTY INCLUDING
                                       THE CITY OF BUENA VISTA.
                                       SEVERAL VEHICLES HAVE BEEN
                                       WASHED AWAY...EVACUATIONS ARE
                                       UNDER WAY AND SHELTERS ARE IN
                                       THE PROCESS OF BEING OPENED.

MTE
Local storm report, Jun 22, 9:22 PM EDT, 2 hours 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
920 PM EDT THU JUN 22 1995

DATE/TIME        COUNTY/CITY           EVENT

910 PM           ROCKBRIDGE COUNTY     SIGNIFICANT FLASH FLOODING
                                       OCCURRING ACROSS NORTHERN
                                       ROCKBRIDGE COUNTY INCLUDING
                                       THE CITY OF BUENA VISTA.
                                       SEVERAL VEHICLES HAVE BEEN
                                       WASHED AWAY...EVACUATIONS ARE
                                       UNDER WAY AND SHELTERS ARE IN
                                       THE PROCESS OF BEING OPENED.

MTE

b

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:37 PM EDTFlash Flood WarningRNKAmherst, Bedford3 hr
Jun 22, 9:14 PM EDTFlash Flood WarningRNKRockbridge3 hr
Jun 22, 9:20 PM EDTFlash Flood WarningRNKCampbell3 hr
Jun 22, 10:15 PM EDTFlash Flood WarningRNKRockbridge2 hr
Jun 22, 11:40 PM EDTFlash Flood WarningRNKBedford3 hr
Jun 23, 12:05 AM EDTFlash Flood WarningRNKCampbell3 hr
Jun 23, 12:56 AM EDTFlash Flood WarningRNKPittsylvania2 hr
Jun 23, 2:55 AM EDTFlash Flood WarningRNKCampbell2 hr
Jun 23, 5:06 AM EDTFlash Flood WarningRNKCampbell4 hr

Nearby

Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.